Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Hole probability for zeroes of Gaussian Taylor series with finite radii of convergence


We study a family of random Taylor series

$$\begin{aligned} F(z) = \sum _{n\ge 0} \zeta _n a_n z^n \end{aligned}$$

with radius of convergence almost surely 1 and independent, identically distributed complex Gaussian coefficients \((\zeta _n)\); these Taylor series are distinguished by the invariance of their zero sets with respect to isometries of the unit disk. We find reasonably tight upper and lower bounds on the probability that F does not vanish in the disk \(\{|z|\leqslant r\}\) as \(r\uparrow 1\). Our bounds take different forms according to whether the non-random coefficients \((a_n)\) grow, decay or remain of the same order. The results apply more generally to a class of Gaussian Taylor series whose coefficients \((a_n)\) display power-law behavior.

This is a preview of subscription content, log in to check access.


  1. 1.

    Recently, Royen [17] proved the full version of the Gaussian correlation inequality, see also the paper by Latała and Matlak [9].


  1. 1.

    Bogomolny, E., Bohigas, O., Leboeuf, P.: Quantum chaotic dynamics and random polynomials. J. Stat. Phys. 85, 639–679 (1996)

  2. 2.

    Buckley, J.: Fluctuations in the zero set of the hyperbolic Gaussian analytic function. Int. Math. Res. Not. IMRN 6, 1666–1687 (2015)

  3. 3.

    Forrester, P.J., Honner, G.: Exact statistical properties of the zeros of complex random polynomials. J. Phys. A 32, 2961–2981 (1999)

  4. 4.

    Hannay, J.H.: Chaotic analytic zero points: exact statistics for those of a random spin state. J. Phys. A 29, L101–L105 (1996)

  5. 5.

    Hannay, J.H.: The chaotic analytic function. J. Phys. A 31, L755–L761 (1998)

  6. 6.

    Hargé, G.: A particular case of correlation inequality for the Gaussian measure. Ann. Probab. 27, 1939–1951 (1999)

  7. 7.

    Hough, B., Krishnapur, M., Peres, Y., Virág, B.: Zeros of Gaussian Analytic Functions and Determinantal Point Processes. American Mathematical Society, Providence, RI (2009)

  8. 8.

    Kahane, J.-P.: Some Random Series of Functions, 2nd edn. Cambridge University Press, Cambridge (1985)

  9. 9.

    Latała, R., Matlak, D.: Royen’s Proof of the Gaussian Correlation Inequality. arXiv:1512.08776

  10. 10.

    Li, W.V., Shao, Q.-M.: Gaussian processes: inequalities, small ball probabilities and applications. In: Shanbhag, D.N., Rao, C.R. (eds.) Stochastic Processes: Theory and Methods, Handbook of Statistics, vol. 19, pp. 533–597. North-Holland, Amsterdam (2001)

  11. 11.

    Nazarov, F., Sodin, M.: Random complex zeroes and random nodal lines. In: Proceedings of the International Congress of Mathematicians, vol. III, pp. 1450–1484. Hindustan Book Agency, New Delhi (2010). arXiv:1003.4237

  12. 12.

    Nazarov, F., Sodin, M.: What is. a Gaussian entire function? Not. Am. Math. Soc. 57, 375–377 (2010)

  13. 13.

    Nishry, A.: Hole probability for entire functions represented by Gaussian Taylor series. J. Anal. Math. 118, 493–507 (2012)

  14. 14.

    Nishry, A.: Topics in the Value Distribution of Random Analytic Functions. Ph.D. Thesis - Tel Aviv University (2013). arXiv:1310.7542

  15. 15.

    Nonnenmacher, S., Voros, A.: Chaotic eigenfunctions in phase space. J. Stat. Phys. 92, 431–518 (1998)

  16. 16.

    Peres, Y., Virág, B.: Zeros of the i.i.d. Gaussian power series: a conformally invariant determinantal process. Acta Math. 194, 1–35 (2005)

  17. 17.

    Royen, T.: A simple proof of the Gaussian correlation conjecture extended to multivariate gamma distributions. Far East J. Theor. Stat. 48, 139–145 (2014)

  18. 18.

    Skaskiv, O., Kuryliak, A.: The probability of absence of zeros in the disc for some random analytic functions. Math. Bull. Shevchenko Sci. Soc. 8, 335–352 (2011)

  19. 19.

    Sodin, M., Tsirelson, B.: Random complex zeroes. I. Asymptotic normality. Isr. J. Math. 144, 125–149 (2004)

  20. 20.

    Sodin, M., Tsirelson, B.: Random complex zeroes. III. Decay of the hole probability. Isr. J. Math. 147, 371–379 (2005)

Download references


The authors thank Alexander Borichev, Fedor Nazarov, and the referee for several useful suggestions.

Author information

Correspondence to Jeremiah Buckley.

Additional information

Jeremiah Buckley: Supported by ISF Grants 1048/11 and 166/11, by ERC Grant 335141 and by the Raymond and Beverly Sackler Post-Doctoral Scholarship 2013–14.

Ron Peled: Supported by ISF Grants 1048/11 and 861/15 and by IRG Grant SPTRF.

Mikhail Sodin: Supported by ISF Grants 166/11 and 382/15.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Buckley, J., Nishry, A., Peled, R. et al. Hole probability for zeroes of Gaussian Taylor series with finite radii of convergence. Probab. Theory Relat. Fields 171, 377–430 (2018). https://doi.org/10.1007/s00440-017-0782-0

Download citation

Mathematics Subject Classification

  • 30B20
  • 30C15
  • 60G55